Teminioluwa A. Ajayi, MD, MPH1, Ejemenare A. Dawodu, MBBS2, Won J. Huh, MD, PhD1, Andrew E. Scanga, MD1, Manhal Izzy, MBChB1
1Vanderbilt University Medical Center, Nashville, TN; 2University of Benin Teaching Hospital, Benin City, Edo, Nigeria
Drug-induced liver injury (DILI) is a leading cause of acute liver injury in the US, most commonly caused by antibiotics and NSAIDS. The clinical history and biochemical pattern are often the most important clues to the diagnosis and a classic pattern can save the patient an invasive procedure such as liver biopsy. It becomes diagnostically challenging when the biochemical presentation is inconsistent with the drug reported, such as in this case.
A 34-year old Caucasian man presented to the hospital with progressive jaundice, vomiting and malaise. Medical history is remarkable for Ankylosing Spondylitis (AS) for which he is on Secukinumab, and for acute sinusitis diagnosed 23 days prior in clinic for which he completed a 10-day course Amoxicillin-Clavulanate (AC). Liver tests from 15 months prior were normal. Liver tests on presentation were remarkable for total bilirubin of 4.5 mg/dL, AST of 163 U/L, ALT of 449 U/L, and ALP of 132 U/L and peaked at total bilirubin of 12.5mg/dL, AST of 702 U/L, ALT of 1,292 U/L and ALP of 184 U/L. Viral hepatitis panel was notable for Hepatitis A and B immunity and Hepatitis C IgG positive but with undetectable viral load. Autoimmune hepatitis markers were also normal. In view of the progressive uptrend in transaminases despite medication discontinuation, hepatocellular biochemical pattern, and history of autoimmune disease (i.e., AS), autoimmune hepatitis was suspected and a liver biopsy was done. Liver biopsy was notable for mild mixed portal inflammation and bile duct distortion. The overall impression was DILI. He resumed Secukinumab but not AC. Upon follow up one month later, his liver tests completely normalized.
AC-DILI presents most frequently among elderly men with a cholestatic biochemical pattern and self-limited course. AC-DILI of hepatocellular pattern is rare in adult patients, although more common among pediatric patients. Our report, interestingly, describes a distinct hepatocellular biochemical pattern of AC-DILI in an adult male patient with an underlying autoimmune disease. HLA B-27 allele (class I) is a strong genetic risk factor for the development of AS. Studies have shown that predisposition to AC-DILI is influenced by certain HLA haplotypes perhaps suggesting an involvement of the adaptive immune system. However, further studies are needed to determine whether this association might increase risk for organ injury as in DILI or if it alters the pattern of presentation and expected clinical course.
Citation: Teminioluwa A. Ajayi, MD, MPH; Ejemenare A. Dawodu, MBBS; Won J. Huh, MD, PhD; Andrew E. Scanga, MD; Manhal Izzy, MBChB. P1622 - DRUG-INDUCED LIVER INJURY (DILI) DOES NOT ALWAYS FOLLOW THE TEXTBOOK. Program No. P1622. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.